Ask a doctor

Antiperspirant Prevented Botox from Working for Hyperhidrosis?

Hello, I am looking for an answer why Botox treatment for underarm HH was unsuccessful (worked for two weeks). Can it be because of antiperspirants I am using everyday (also on the day of injections)? Doctor who performed injections explained it to me that sweat glands were already blocked by antiperspirant and perhaps Botox could not work properly. She has been working with Bocouture and Azzalure for 15 years and I received a total dose of 80 units. thank you in advance for answers, Maggie

Doctor Answers (8)

Can antiperspirant affect Botox treatment for hyperhidrosis

+1
There is no data, or even anecdotal experience of antiperspirants or deodorants affecting the effect of botulinum toxin (e.g. Botox) on hyperhidrosis/excessive sweating. You may have been under dosed, and you may want to consider requesting the gold standard which is Botox, and make sure your doctor is a dermatologist. 


Toronto Dermatologic Surgeon
5.0 out of 5 stars 22 reviews

Botox and hyperhidrosis

+1

As Botulinum toxin and topical antiperspirants affect the sweat release mechanism differently, there should not be a problem of using antiperspirants prior to the Botox. If one is using the starch - iodine test before injecting Botox to see where it should be injected, there might be a false negative test if there was less sweating from the use of the antiperspirants and less of the area responsible for the excessive sweating was treated. Otherwise, I would not have an explanation as to why it didn't work, unless you need more units, which some people demonstrate.

Please see your doctor for a follow up appointment.

The information provided in Dr. Shelton's answer is for educational purposes only and is not intended to constitute medical advice.  The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs.

 

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Anti-perspirants will not block the Botox effect

+1

The effect of antiperspirants and Botox occur at entirely different locations of the sweat glands so there is no interaction.  It does take several days to a week for the Botox effect to be more apparent so it may just need more time.  A starch iodine test can help determine which specific areas need the injections. I usually plan on 100 units split evenly for two armpits and make sure to do a very methodical gridding of the areas in order to effectively block the sweating mechanism throughout..  If an area is missed or the Botox is injected to deeply and thus below the eccrine coil(where the nerve connection is to the gland), areas can go into hyperactivity making it appear that the Botox didn't work.

Steven Swengel, MD
Los Gatos Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

You might also like...

Underarm sweating & Botox

+1

Dear Maggie, anti-perspirants block the sweat release from the sweat ducts. Onabotulinum toxin A [BOTOX], blocks the activation of the sweat glands, themselves. As you can see,the mechanism of action is totally different. One treatment option does not interfere with the other. I ,routinely, have my patients use their anti-perspirants prior to, & after Botox treatment. The injections take about a week to see results, & the effect lasts 5-9 months.

Khaled El-Hoshy, MD
Detroit Dermatologic Surgeon

Antiperspirant and Botox for sweating

+1

No, in no way would your antiperspirant have affected your Botox. I have done thousands of Botox injections for hyperhidrosis, and not one was affected in any way by antiperspirants, which every hyperhidrosis patient would be using. It is important to have the entire area injected in a grid-like pattern, so if some areas were missed, those would still be emitting sweat. Also, I almost always do 100 units for patients with hyperhidrosis, and yes, while each patient is different, I would say the majority experience about a year of relief.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Botox for Hyperhidrosis

+1

Antiperspirants should not affect the effectiveness of Botox.  The typical dose is 50 units per armpit.  The injections are placed superficially in a grid-like fashion.  In my practice the treatment usually lasts longer than it does for cosmetic purposes.  Most patients return every 8-10 months.  It should be extremely effective if performed correctly.  A starch iodine test may be necessary in your case to identify the precise location of your sweat glands.  Also, be certain that you truly received Botox.

Sheri G. Feldman, MD
Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

Botox for hyperhidrosis

+1

In my practice, we have several options for axillary hyperhidrosis including Botox and subdermal LASER treatment. Prior to Botox injection, an idodine test is performed to located the areas of maximal gland activity which sometimes can surprise you and be located further down on the chest wall or up towards to arm and these areas can be easily missed if not tested. The treatment area is then brocken down into grids and even amounts of Botox units are injected intradermally into each grid. The injection is superficial and forms blebs; otherwise if too deep, it will have less of an effect. I also routinely inject 50 units in each axilla and sometimes more. The results typically last around 4 months for most patients.

 

Edwin Ishoo, MD
Brookline Facial Plastic Surgeon
4.5 out of 5 stars 18 reviews

Botox for hyperhydrosis

+1

Botox for excessive sweating works for most patients treated, and the antiperspirant shouldn't have any effect on the efficacy of the Botox treatment. Botox is injected superficially to the underarm area and reports-"81% of Botox patients notice at least a 50% reduction in axillary sweating measured at 4 weeks."

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 139 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.